Alert archive / Ohio / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 253, NWS Wilmington, OH

August 23, 2000Mercer County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Aug 23, 2000, 11:54 PM EDT for Mercer County, Ohio. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 23, 2000, 11:54 PM EDT (03:54 UTC)
Expired
Aug 24, 2000, 12:45 AM EDT
In force
51 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Mercer County, OH

The radar

The Northern Indiana radar (KIWX), 128 km from the middle of the area, began a volume at 03:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 3.9 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
674 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 240355
SVRILN
OHC107-240445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
1154 PM EDT WED AUG 23 2000

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MERCER COUNTY IN WEST CENTRAL OHIO...

* UNTIL 1245 AM EDT...

* AT 1154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FORT RECOVERY...OR ABOUT 10 MILES EAST OF
  PORTLAND...MOVING EAST AT 20 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ST. HENRY...
  FORT RECOVERY...
  COLDWATER...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAYg FROM CREEK BEDS AND OTHER FLOOD PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 8:47 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 23, 8:47 PM EDT, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
847 PM EDT WED AUG 23 2000

00Z SFC ANALYSIS INDICATED A WEAK CDFNT EXTENDING ACROSS NRN OH AND
NRN IN.  TSRA WERE FORMING NEAR THIS BOUNDARY WITH THE AID OF OTHER
MECHANISMS SUCH AS THE NOSE OF A 925 MB JET ACROSS NRN OH AND A MID
LEVEL VORT ACROSS IL AND WRN IN.

12Z ETA SEEMED TO HAVE A DECENT HANDLE ON THE VORT ACROSS IA AND
ASSOCIATED TSRA ACROSS IL.  IT PROGS THE TSRA TO BE WELL INTO KY BY
12Z THU WHICH SEEMS REASONABLE CONSIDERING THE 700 MB WINDS...
850-300 THICKNESS AND LOCATION OF GREATEST INSTABILITY.  THUS...XPCT
TSRA TO MOVE SEWD WITH THE BEST CHANCE VC CVG.  XPCT SHRA/TSRA TO
LINGER PAST 12Z V_C CVG-PMH SO WL ADD A MORNING POP IN THOSE AREAS.

HAVE MADE SOME ADJUSTMENTS TO WINDS BOTH OVERNIGHT AND THU BASED ON
EXPECTED SLOWER MOVEMENT OF THE CDFNT.

.ILN...NONE.

WILKINSON

Nearby

Severe Thunderstorm Warnings in Ohio, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.